Hail, Bullitt
- When
- July 4, 4:50 AM EST
- Where
- Bullitt County, Mt Washington
- Measured
- 0.88 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.050, -85.550
Trees and power lines were downed by straight line winds over parts of east central and south central Kentucky. Large hail was also reported with some of the storms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Trees and power lines were downed by straight line winds over parts of east central and south central Kentucky. Large hail was also reported with some of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 4, 3:10 AM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 410 AM EDT WED JUL 4 2001 MAIN FORECAST PROBLEMS THIS MORNING ARE THE CHANCES FOR THUNDERSTORMS TODAY AND IF THEY WILL CONTINUE INTO TONIGHT. ALSO CHANCES FOR DEVELOPMENT ALONG FRONT AS IT DROPS THROUGH AREA THURSDAY MORNING. MODELS GENERALLY SIMILAR BUT WILL LEAN MORE TOWARD ETA...PER MODEL DIAGNOSTIC DISCUSSION. THUNDERSTORMS HAVE DEVELOPED ALONG SEVERAL BOUNDARIES TO THE NORTH AND WEST OF FORECAST AREA. STORMS TO THE WEST HAVE BEGUN TO MOVE EAST AFTER HOLDING NEARLY STATIONARY FOR SEVERAL HOURS. ANOTHER AREA OF STORMS OVER ILLINOIS ALSO HAS POSSIBILITY OF REACHING FA...ESPECIALLY NORTHERN SECTIONS...DURING THE MORNING HOURS. THUNDERSTORMS ALONG TWO BOUNDARIES ACROSS CENTRAL INDIANA COULD IMPACT NORTHEAST PARTS OF FA. ETA SHOWS AREA OF INSTABILITY HEADED TOWARD FA ALONG AND AHEAD OF THE COLD FRONT. ALTHOUGH MUCH OF ATMOSPHERE HAS DRIED OUT...LOW LEVEL MOISTURE PERSISTS WITH VERTICAL VELOCITY INCREASING AS FRONT APPROACHES OHIO RIVER AFTER MIDNIGHT. MOISTURE DEEPENS OVER NORTHEAST PART OF FA AHEAD OF FRONT THURSDAY MORNING. AVN HINTS AT SIMILAR SOLUTION BUT HAS AREA DISPLACED TO THE NORTHEAST. WITH ALL THIS IN MIND...WILL HAVE TO KEEP POPS QUITE HIGH TODAY WITH CHANCE OF SHOWERS/THUNDERSTORMS TONIGHT. WITH VERTICAL VELOCITY AND INSTABILITY CONTINUING...WILL HAVE TO MENTION CHANCE OF SHOWERS THURSDAY MORNING OVER NORTHEAST PART OF FA. WILL GO A LITTLE ABOVE AVN POPS TONIGHT BUT WILL TRIM SOME OVER SOUTHERN COUNTIES TODAY. ON THURSDAY WILL ADD SMALL CHANCE SHOWERS PER ABOVE DISCUSSION. AVN TEMPS MORE REASONABLE TODAY AND TONIGHT BUT WITH COOLER AIR ALONG AND BEHIND FRONT...WILL USE BLEND OF AVN AND NGM MOS FOR THURSDAY. .SDF...NONE. SCHOLZ
INZ076>079-083-084-089>092-KYZ023>026-028>038-045-041600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 542 AM EDT WED JUL 4 2001 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH CENTRAL INDIANA AND MOST OF NORTH CENTRAL KENTUCKY THIS AFTERNOON AND THIS EVENING. THE SLIGHT RISK AREA IS ALONG AND NORTH OF A LINE FROM HARTFORD IN OHIO COUNTY TO ELIZABETHTOWN IN HARDIN COUNTY TO CYNTHIANA IN HARRISON COUNTY KENTUCKY. SOUTHWEST WINDS WILL KEEP MOIST AND UNSTABLE AIR IN PLACE OVER THE LOWER OHIO VALLEY. WITH DAYTIME HEATING INCREASING THE INSTABILITY... STRONG THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND CONTINUE INTO THE EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEAT|HER SERVICE OR THE MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON. SCHOLZ
The Louisville radar (KLVX), 35 km away, was scanning. The volume nearest the first event began at 09:49 UTC.
10 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.
Parts of US 68 were washed out. Several houses and mobile homes were inundated by water.
Two farm buildings and one garage were totally destroyed by straight line winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259634, 5259635, 5259636, 5259637, 5259638, 5259639, 5259640, 5259641, 5259642, 5259643, 5259713, 5259714, 5259715, 5259716, 5259717.